Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Restarting Abacavir after Drug Holiday
Sep 11, 2000

I plan to re-start my meds after a three-month drug holiday. I recently read some reports of trouble that some people had after going back on Abacavir (Ziagen) after drug holidays (aka structured treatment interruptions). It seems some of those people experienced allergic reactions when resuming Abacavir -- and a couple even died within the first day of resuming Abacavir. I understand the manufacturer of Abacavir surmises that those who experienced the allergic reactions on re-starting Abacavir had actually had mild allergic reactions to the drug when they took it initially. I experienced no such reaction when I first took Abacavir. I plan to ask my doctor about it before getting back on my meds, but I thought it would be nice to have your opinion as well as to the risks posed by re-starting Abacavir. I will be resuming my cocktail of Abacavir, Nelfinavir, DDI, and 3TC. I had been on Hydroxyurea also, but my doctor thinks I can try to go without it -- thinking that some of the more unpleasant side effects (which caused me to want the drug holiday in the first place) may have been due mostly to the hydroxyurea.

Response from Dr. Henry

I would believe that you should be safe to restart the abacavir under those conditions as long as it is done carefully with rapid access to your doc if you have any problems suggestive of the abacavir hypersensitivity reaction. Good luck! KH

Keith Henry, M.D.



Previous
Severe Neuropathy in both feet
Next
abacavir-induced diabetes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement